Ulcerative Colitis Resource Center

Ulcerative Colitis Resource Center

Disclosures: The authors report no relevant financial disclosures.
January 04, 2021
1 min read
Save

Anticoagulants do not increase GI bleeding in COVID-19

Disclosures: The authors report no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Anticoagulation use or antiplatelet agents were not risk factors for gastrointestinal bleeding in hospitalized COVID-19 patients, according to a study published in Journal of Internal Medicine.

“Many COVID-19 patients are prescribed anticoagulants, to prevent arterial and venous thrombosis, which is already known to predispose someone to GI bleeding,” Arvind Trindade, MD, associate professor at the Feinstein Institutes for Medical Research and director of endoscopy at Northwell Health’s Long Island Jewish Medical Center, told Healio Gastroenterology. “There have been no formal studies to investigate if giving these medications to patients are putting them at risk for GI bleeding. Our propensity score-matched cohort study showed that of the hospitalized patients with COVID-19, 3% were identified with GI bleeding – which showed that these patients on anticoagulation medication were at no greater risk for GI bleeding.”

Trindade and colleague performed a propensity matched case-control study at a large health system in New York between March 1 and April 27, 2020. They matched COVID-19 patients with GI bleeding 1:1 with COVID-19 patients who did not have bleeding. Researchers used a propensity score that included comorbidities, demographics, GI bleeding risk factors and length of stay.

The investigators reported that of 11,158 patients hospitalized for COVID-19, 314 had GI bleeding.

Trindade and colleagues did not observe identifiable risk factors for GI bleeding. They also did not observe a correlation between the use of anticoagulation medication or antiplatelet agents and increased risk of GI bleeding in COVID-19 patients.

According to the researchers, there was an increased risk for mortality in the GI bleeding group among patients who developed GI bleeding while hospitalized for COVID-19 (OR = 1.58; P = .02).

According to Trindade, the next step “to further expand on the impact anticoagulation medicine has on COVID-19 patients, including GI bleeding and other gastrointestinal impact, controlled, randomized clinical trials need to be conducted. Unfortunately, as hospitalized patient numbers continue to rise, we hope to use these data as well to better understand COVID-19’s effect on the body.”